Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Clin Lab Sci. 2012 Spring;25(2):78-80.

Warfarin hypersensitivity due to gluten-sensitive enteropathy: a case study.

Author information

  • 1Laboratory Services, Glens Falls Hospital, Glens Falls, NY, USA.

Abstract

A 53 year old female who was maintained on long-term warfarin therapy due to history of pulmonary embolism, repeatedly presents with an abnormally prolonged Prothrombin Time (PT) and Activated Partial Thromboplastin Time (APTT). After many asymptomatic episodes were corrected with Vitamin K therapy to temporarily reverse the effects of the warfarin, the cause of the apparent coagulopathy was further investigated. Factor Activity Assays of the common pathway factors II, IX, and X all revealed critically low values; below the threshold even a loading dose of warfarin is typically capable of eliciting. The patient tested strongly positive for Tissue Transglutaminase IgA, which is highly suggestive of a gluten-sensitive enteropathy. One effect of this condition is malabsorption due to flattened intestinal villi. The patient was determined to have an acquired vitamin K deficiency secondary to gluten-sensitive enteropathy. Her condition was exacerbated by the long-term warfarin therapy, resulting in the prolonged PT and PTT. The patient was treated with vitamin K therapy, which reversed the deficiency and corrected her abnormal coagulation results.

PMID:
22693776
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk